MAUDE Adverse Event Report: SMITH & NEPHEW, INC. RAZORCUT BLADE,4.5 DISP,EP-1; SAW, POWERED, AND ACCESSORIES

SMITH & NEPHEW, INC. RAZORCUT BLADE,4.5 DISP,EP-1; SAW, POWERED, AND ACCESSORIES
Model Number 7205318
Medical Device Problem Code Flaked (1246)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Date of Event 01/09/2019
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The reported 4.5mm razorcut blades, used in treatment, have been returned for evaluation.A used and three unused devices were returned.Visual assessment of the used device showed visible signs of material galling and debridement on the blades.Functional inspection was performed and the inner blades did not rotate freely within the outer blades, friction was felt.The outer blades are bent.The unused devices were functionally inspected and the inner blades were found to rotate freely within the outer blades, no friction was felt in the unloaded condition.The condition of the used blade indicate they were subjected to an excessive lateral load during use.Per the devices instruction for use ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly¿.A review of the complaint and manufacturing records was performed and there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Conclusion: based solely on the product evaluation the root cause of the reported issue is likely due to a user vs procedural event.The instruction for use does caution ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly¿.The material of the razorcut blade is 304 stainless steel which is an austenitic stainless steel alloy intended for surgical applications and is biologically compatible; however, this device is not approved for implantation.The patient impact beyond possible corrosion, local irritation/discomfort, and/or migration of possibly retained non-implantable foreign body fragments cannot be determined.No further medical assessment can be rendered at this time.(b)(6).
 
Event or Problem Description
It was reported that, during an unknown procedure, a blade was opened and once it was mounted on the shaver it did not turn, the internal rotary of the blade struggled to turn inside the external metal cannula.Then, trying to turn it by hand was very difficult and did not have the usual smooth rotation.The procedure was completed with a backup device with no delay and no other complications were reported.Results of the investigation have concluded that this unit had signs of shedding/flaking which makes it a reportable event.All available information has been disclosed.If additional information should become available, a supplemental report will be submitted accordingly.
 
Additional Manufacturer Narrative
The reported 4.5mm razorcut blades, used in treatment, have been returned for evaluation.Two used and three unused devices were returned.Visual assessment of the used devices showed visible signs of material galling and debridement on the blades.Functional inspection was performed and the inner blades did not rotate freely within the outer blades, friction was felt.The outer blades are bent.The unused devices were functionally inspected and the inner blades were found to rotate freely within the outer blades, no friction was felt in the unloaded condition.The condition of the used blades indicate they were subjected to an excessive lateral load during use.Per the devices ifu (b)(4) ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly¿.A review of the complaint and manufacturing records was performed and there were no indications that would suggest that the device did not meet product specifications upon release into distribution.Further investigation is not warranted at this time.Conclusion: based solely on the product evaluation the root cause of the reported issue is likely due to a user vs procedural event.The ifu (b)(4) does caution ¿excessive ¿side-loading¿ on the blade during use does not improve cutting performance and in extreme cases may result in wear and degradation of the inner assembly¿.The material of the razorcut blade is 304 stainless steel which is an austenitic stainless steel alloy intended for surgical applications and is biologically compatible; however, this device is not approved for implantation.The patient impact beyond possible corrosion, local irritation/discomfort, and/or migration of possibly retained non-implantable foreign body fragments cannot be determined.No further medical assessment can be rendered at this time.

Brand Name
RAZORCUT BLADE,4.5 DISP,EP-1
Common Device Name
SAW, POWERED, AND ACCESSORIES
Manufacturer (Section D)
SMITH & NEPHEW, INC.
130 forbes boulevard
mansfield MA 02048
MDR Report Key10063863
Report Number1219602-2020-00789
Device Sequence Number3573982
Product Code HAB
UDI-Device Identifier03596010251466
UDI-Public03596010251466
Combination Product (Y/N)N
Initial Reporter StateMO
Initial Reporter CountryIT
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 05/22/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date06/13/2023
Device Model Number7205318
Device Catalogue Number7205318
Device Lot Number50741454
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer03/27/2020
Initial Date Received by Manufacturer 04/08/2020
Supplement Date Received by Manufacturer05/17/2020
Initial Report FDA Received Date05/15/2020
Supplement Report FDA Received Date05/22/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;